Originally published: Mach. 29, 2023. Updated: Aug. 7, 2023
As opioid overdoses continue to climb—claiming more than 80,000 American lives in 2021—the role of naloxone (often known as Narcan®, one of its brand names) is gaining attention.
Naloxone, which can be administered as a nasal spray or by injection, can quickly reverse an overdose from opioids, including heroin, fentanyl, oxycodone, hydrocodone, codeine, and morphine. (It will not work on overdoses from cocaine, methamphetamine, or other non-opioid drugs.)
In March, the U.S. Food and Drug Administration (FDA) approved Narcan® (as a nasal spray) for over-the-counter use, which means a prescription is not required and people will be able to buy it in pharmacies, stores, and perhaps even from vending machines. In August, the agency granted a second over-the-counter approval to RiVive™ nasal spray from Harm Reduction Therapeutic’s, a nonprofit pharmaceutical organization. The latter product is expected to become available in early 2024.
Making naloxone available without a prescription expands its availability to people who use opioids and are at risk for overdose. What's more, it makes it easier for family members to keep it on hand, if needed, for a loved one with opioid use disorder (OUD), a chronic brain disease characterized by compulsive use of opioids despite harmful consequences. It also can be useful for people who are prescribed opioid pain relievers (including cancer patients or those who have had major surgery) to have on hand in case of an accidental overdose.
Until recently, naloxone has largely been used by health care providers, emergency responders, police, and outreach workers. Laws and rules around how it could be obtained varied by state. Sometimes, individuals would fill a prescription for it at a pharmacy, but they could often obtain it for free from a local health or harm reduction organization or emergency department.
“It is unequivocally a life-saving medication that works very well at reversing opioid overdoses. The more it is available in the community, the more likely it can help someone during those first critical couple of minutes when they need it,” says Kathryn Hawk, MD, MHS, a Yale Medicine emergency and addiction medicine physician-researcher. “It’s also very safe and won’t harm anybody who uses it.”
Making naloxone more widely available falls into the broader picture of what is known as harm reduction—promoting services and public health policies that mitigate the harmful effects of drug and alcohol use. Examples of other harm reduction strategies include programs that distribute clean syringes, strips that test for fentanyl in drug supplies, and overdose prevention sites, as well as efforts to reduce the stigma around addiction and increase access to treatment.
Dr. Hawk says her only concern is cost. “There is a chance that insurers may use the presence of over-the-counter naloxone to reduce insurance coverage of prescribed naloxone to transfer the cost from insurers to patients,” she says.
The FDA approvals only apply to nasal spray. Other formulations and dosages of naloxone will remain available by prescription only, according to an FDA release.
Below, Dr. Hawk talks more about naloxone and how it works.
What is naloxone, and how does it prevent an opioid overdose?
When a person overdoses on opioids, their breathing slows or stops. As a result, not enough oxygen reaches the brain or heart, leading to a coma, brain damage, or death.
“It’s helpful to define what we are talking about when it comes to an overdose. The first sign of an opioid overdose is a period where the person’s respiratory rate lowers,” Dr. Hawk says. “If you are an outsider looking in, the person who has overdosed becomes less responsive, and their pupils will be small. Someone who takes opioids will often be a little sleepy, but the key difference between that and overdose is the level of alertness and decreased breathing.”
Naloxone is what’s known as an opioid antagonist, which means the medication attaches to opioid receptors in the brain, and reverses and blocks the effects of opioid drugs. “By binding to the opioid receptors, naloxone prevents other opioids in the bloodstream from binding to them,” Dr. Hawk says. “And by knocking opioid drugs off the receptors, normal breathing is restored if naloxone is given quickly enough.”
People who have a physical dependence on opioids may begin to experience symptoms of withdrawal (headache, change in blood pressure, rapid heart rate, nausea, vomiting, sweating, and tremors, for instance) within minutes of receiving naloxone. The symptoms are unpleasant, and, in general, those who use opioids go to great lengths to avoid them, Dr. Hawk adds. "However, for those without opioid dependence, there should be no reaction to the medication," she says. "Likewise, if you don’t have any opioids in your system, naloxone will not affect you."
How is naloxone administered?
There are two FDA-approved forms of naloxone: injectable and a prepackaged nasal spray.
Injectable naloxone is sold by several companies, and it can be injected into a muscle, under the skin, or into a vein. The nasal spray, which comes in a generic form and is sold under a few brand names, including Narcan, is a pre-filled device that should be sprayed into one nostril.
In the emergency department, naloxone is typically administered by injection, Dr. Hawk explains. “That’s an advantage because we can titrate it, meaning we can give a smaller dose and then give more if necessary,” she says. “With the nasal spray, one spray goes into the nose, and we are unable to titrate it based on symptoms. But if we inject it, we can wake them up just enough so that they are breathing, without precipitating, or triggering, vomiting and other severe withdrawal symptoms.”
Naloxone should work within two to three minutes of being administered. If the person has not responded after three minutes, another dose should be given.
How quickly must naloxone be used to prevent an opioid overdose?
Naloxone's opioid-reversal effects can last between 30 and 90 minutes and should be given immediately after an overdose. But some opioids may remain in the body longer than that, making it possible that someone could have an overdose after a dose of naloxone wears off.
If naloxone is administered outside of a medical setting, 911 should be called immediately, and the person who received naloxone should be observed for a period of time to ensure that no additional doses are needed. In addition, those individuals should be offered harm reduction and treatment resources, including the ability to initiate treatment for opioid use disorder in the emergency department, adds Dr. Hawk.
What are the risks of naloxone?
Naloxone is considered very safe and effective and can even be used in infants, explains Dr. Hawk. As noted earlier, for those who are physically dependent on opioids, using naloxone will bring about withdrawal symptoms.
Who should have naloxone on hand?
Families with loved ones who have opioid use disorder should have naloxone on hand, experts advise. People with OUD should also carry it with them and let their friends know where it is, adds Dr. Hawk.
Additionally, people who are prescribed opioid pain relievers should carry naloxone. This can include cancer patients or people who undergo major surgery or who have other medical conditions that cause significant pain.
How will expanded access to naloxone help with harm reduction?
Broadening the use of naloxone and reducing the stigma associated with it are important elements of harm reduction, Dr. Hawk explains. “As a physician, I think, ‘How can I help support my patients to be as healthy as they can be?’” she says. “When I talk to a patient about diabetes, for instance, I understand they aren’t going to cut all sugar out of their diet. Instead, we frame discussions around taking medicines that are in their best interest or helping reduce harms associated with certain behaviors.”
In the emergency department, this means talking to those with a substance use disorder about overdose prevention, including not using alone as well as having naloxone and clean syringes on hand, she adds.
“For those who are not yet interested in treatment, I help them be as healthy as they can be; I keep them alive so they can access treatment resources when they are ready,” Dr. Hawk says. “Many people are not able or ready to completely stop using drugs. Naloxone provides a safety net until we can get them into treatment.”